Q:

5/25/2012
I have a 6 month old baby boy with possible THI. His IgG-184, IgA-9, IgM-52. He has had several viral infections requiring hospitalization: rhino virus x2 Adeno, and parainfluenza virus. One episode of otitis media, no pneumonia. He has had a cough for the past 4 months with possible apneic episodes.

CBC-10.9 L-59.9% poly-27% M-12% E-0.6%.
Iso haemagglutinins positive, tetanus titers-0.4, H flu-1.6, CH 50-673. CD 40L-pending as well as pneumococcal titers.
Flow cytometry: normal, with a slightly high CD 19 count and lower CD8 count.

My question is: Should he receive immune globulin replacement given his low IgG? He is currently on Bactrim prophylaxis, but he keeps getting these viral infections. Any other tests that I should do?

I believe SCIG is an option for him, if we were to pursue this and a product low on IgA?

Thank you very much for your time and expertise.

A:

Thank you for your inquiry.

I am going to ask Dr. Rebecca Buckley, who is an internationally known expert in immunodeficiency disorders, to respond to your inquiry. As soon as we receive her response, we will forward it to you.

Thank you again for your inquiry.

Sincerely,
Phil Lieberman, M.D.

We received a response from Dr. Rebecca Buckley. Thank you again for your inquiry and we hope this response is helpful to you.

Sincerely,
Phil Lieberman, M.D.

Response from Dr. Buckley:
It is difficult to know how to respond to this physician, who has already done an admirable workup of this infant. To know whether it is THI or one of the other causes of low immunoglobulins, I would be interested in knowing answers to the following questions:

1) Is the infant in daycare or other settings where he is around other little infants and children? If so, they are the harbingers of the viral infections that he seems to be experiencing, so removing him from that exposure could be very helpful.

2) Has he ever wheezed? Could some of his coughing and difficulty breathing be due to virally-induced asthma? Has he ever been tried on albuterol? Has he ever had a chest x-ray? Does he have a thymic shadow? He has a normal lymphocyte count and normal flow cytometry, therefore, a T cell defect seems unlikely. Is there a history of thrush?

3) Does he have any prior immunoglobulin levels on this infant? If so, is the IgG going up or down? The IgG could still be maternal, although the nadir is usually at around 3-4 months. If the IgG is going up, even if so slightly, that would be an encouraging sign for THI. The infant appears to have normal antibody levels of tetanus, diphtheria and isohemagglutinins. While the first two could be transplacentally-transferred maternal, the isoagglutinins would not be. If the antibody titers persist in being normal, that would be strong evidence against this being one of the permanent forms of agammaglobulinemia. I would not give him live vaccines such as MMR, Varivax, Rotavirus, etc. until the ultimate answer is discovered regarding his immune status. Prevnar 13 could be very helpful for him.

4) The reason one gives IG therapy is to replace missing antibodies, not to build up the protein level of IgG. This infant does not appear to be missing antibodies, so on that basis I see no indication for this treatment. Moreover, once started, people are loath to stop it, so an expensive and unnecessary treatment is continued.

5) A better approach would be to continue to follow him immunologically about every 3 months and give him adequate antibiotic coverage so that he does not get bacterial infections. Removing him from daycare and Sunday school nursery would help the viral infections. I would advise treatment doses of Bactrim at around 10 mg/kg/24h of trimethoprim in two divided doses until he stays well for awhile and/or until improvement in his immunologic status is found.

I hope that this advice will be helpful.

Dr. Rebecca Buckley

We received an additional response from Dr. Buckley regarding your Ask the Expert inquiry. Thank you again for your inquiry and we hope this response is helpful to you.

Sincerely,
Phil Lieberman, M.D.

Response from Dr. Rebecca Buckley:
I would complete your immune evaluation first. It is nearly impossible to do that after you start IVIG. If he is getting viral infections, keep him out of daycare. The studies done so far indicate that he can make antibodies to protein antigens. If he had a permanent kind of immunodeficiency, he would not be able to do that. One doesn't use IVIG to build up a protein level (i.e. IgG) but to replace missing antibodies. If he makes antibodies to even some of the pneumococcal serotypes, that would be indicative that he is probably going to be okay eventually. The only study not mentioned below that could be helpful is T cell function studies. Has he had diarrhea? If so, protein loss through the G-I tract could be an explanation for the low IgG. Giving IVIG should not be a casual decision. Once started, few physicians will stop it.

Dr. Rebecca Buckley

AAAAI - American Academy of Allergy Asthma & Immunology